Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

A locally conservative LDG method for the incompressible Navier-Stokes equations


Authors: Bernardo Cockburn, Guido Kanschat and Dominik Schötzau
Journal: Math. Comp. 74 (2005), 1067-1095
MSC (2000): Primary 65N30
DOI: https://doi.org/10.1090/S0025-5718-04-01718-1
Published electronically: October 5, 2004
MathSciNet review: 2136994
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper a new local discontinuous Galerkin method for the incompressible stationary Navier-Stokes equations is proposed and analyzed. Four important features render this method unique: its stability, its local conservativity, its high-order accuracy, and the exact satisfaction of the incompressibility constraint. Although the method uses completely discontinuous approximations, a globally divergence-free approximate velocity in $H(\mathrm{div};\Omega)$ is obtained by simple, element-by-element post-processing. Optimal error estimates are proven and an iterative procedure used to compute the approximate solution is shown to converge. This procedure is nothing but a discrete version of the classical fixed point iteration used to obtain existence and uniqueness of solutions to the incompressible Navier-Stokes equations by solving a sequence of Oseen problems. Numerical results are shown which verify the theoretical rates of convergence. They also confirm the independence of the number of fixed point iterations with respect to the discretization parameters. Finally, they show that the method works well for a wide range of Reynolds numbers.


References [Enhancements On Off] (What's this?)

  • 1. D. N. Arnold, An interior penalty finite element method with discontinuous elements, SIAM J. Numer. Anal. 19 (1982), 742-760. MR 0664882 (83f:65173)
  • 2. D. N. Arnold, F. Brezzi, B. Cockburn, and L. D. Marini, Unified analysis of discontinuous Galerkin methods for elliptic problems, SIAM J. Numer. Anal. 39 (2002), 1749-1779. MR 1885715 (2002k:65183)
  • 3. S. Brenner, Poincaré-Friedrichs inequalities for piecewise H$^1$ functions, SIAM J. Numer. Anal. 41 (2003), 306-324. MR 1974504 (2004d:65140)
  • 4. F. Brezzi, J. Douglas, Jr., and L. D. Marini, Two families of mixed finite elements for second order elliptic problems, Numer. Math. 47 (1985), 217-235. MR 0799685 (87g:65133)
  • 5. F. Brezzi and M. Fortin, Mixed and hybrid finite element methods, Springer Verlag, 1991. MR 1115205 (92d:65187) 18pt
  • 6. P. Castillo, B. Cockburn, I. Perugia, and D. Schötzau, An a priori error analysis of the local discontinuous Galerkin method for elliptic problems, SIAM J. Numer. Anal. 38 (2000), 1676-1706. MR 1813251 (2002k:65175)
  • 7. B. Cockburn, G. Kanschat, and D. Schötzau, The local discontinuous Galerkin methods for linear incompressible flow: A review, Computers and Fluids (Special Issue: Residual based methods and discontinuous Galerkin schemes), to appear.
  • 8. -, Local discontinuous Galerkin methods for the Oseen equations, Math. Comp. 73 (2004), 569-593. MR 2031395
  • 9. B. Cockburn, G. Kanschat, D. Schötzau, and C. Schwab, Local discontinuous Galerkin methods for the Stokes system, SIAM J. Numer. Anal. 40 (2002), 319-343. MR 2003g:65141
  • 10. V. Girault, B. Rivière, and M. F. Wheeler, A discontinuous Galerkin method with non-overlapping domain decomposition for the Stokes and Navier-Stokes problems, Math. Comp., 74 (2005), 53-84.
  • 11. P. Hansbo and M.G. Larson, Discontinuous finite element methods for incompressible and nearly incompressible elasticity by use of Nitsche's method, Comput. Methods Appl. Mech. Engrg., 191 (2002), 1895-1908. MR 1886000 (2003j:74057)
  • 12. G. Kanschat, Block preconditioners for LDG discretizations of linear incompressible flow problems, J. Sci. Comput., 25 (2003), 815-831.
  • 13. O. A. Karakashian and W.N. Jureidini, A nonconforming finite element method for the stationary Navier-Stokes equations, SIAM J. Numer. Anal., 35 (1998), 93-120. MR 99d:65320
  • 14. L. I. G. Kovasznay, Laminar flow behind a two-dimensional grid, Proc. Camb. Philos. Soc. 44 (1948), 58-62. MR 0024282 (9:476d)
  • 15. P. Lesaint and P. A. Raviart, On a finite element method for solving the neutron transport equation, Mathematical Aspects of Finite Elements in Partial Differential Equations (C. de Boor, ed.), Academic Press, 1974, pp. 89-145. MR 0658142 (58:31918)
  • 16. I. Perugia and D. Schötzau, An $hp$-analysis of the local discontinuous Galerkin method for diffusion problems, J. Sci. Comput. (Special Issue: Proceedings of the Fifth International Conference on Spectral and High Order Methods (ICOSAHOM-01), Uppsala, Sweden) 17 (2002), 561-571. MR 1910752
  • 17. A. Quarteroni and A. Valli, Numerical approximation of partial differential equations, Springer, New York, 1994. MR 1299729 (95i:65005)
  • 18. W.H. Reed and T.R. Hill, Triangular mesh methods for the neutron transport equation, Tech. Report LA-UR-73-479, Los Alamos Scientific Laboratory, 1973.
  • 19. D. Schötzau, C. Schwab, and A. Toselli, hp-DGFEM for incompressible flows, SIAM J. Numer. Anal. 40 (2003), 2171-2194. MR 1974180
  • 20. L. R. Scott and M. Vogelius, Norm estimates for a maximal right inverse of the divergence operator in spaces of piecewise polynomials, RAIRO Modél. Math. Anal. Numér. 19 (1985), 111-143. MR 0813691 (87i:65190)
  • 21. R. Témam, Sur l'approximation des solutions des équations de Navier-Stokes, C. R. Acad. Sci. Paris Sér. A 216 (1966), 219-221. MR 0211059 (35:1941)
  • 22. -, Une méthode d'approximation de la solutions des équations de Navier-Stokes, Bull. Soc. Math. France 98 (1968), 115-152. MR 0237972 (38:6249)
  • 23. A. Toselli, hp-discontinuous Galerkin approximations for the Stokes problem, Math. Models Methods Appl. Sci. 12 (2002), 1565-1616. MR 1938957 (2003m:65211)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65N30

Retrieve articles in all journals with MSC (2000): 65N30


Additional Information

Bernardo Cockburn
Affiliation: School of Mathematics, University of Minnesota, Vincent Hall, Minneapolis, Minnesota 55455
Email: cockburn@math.umn.edu

Guido Kanschat
Affiliation: Institut für Angewandte Mathematik, Universität Heidelberg, Im Neuenheimer Feld 293/294, 69120 Heidelberg, Germany
Email: kanschat@dgfem.org

Dominik Schötzau
Affiliation: Mathematics Department, University of British Columbia, 1984 Mathematics Road, Vancouver, British Columbia V6T 1Z2, Canada
Email: schoetzau@math.ubc.ca

DOI: https://doi.org/10.1090/S0025-5718-04-01718-1
Keywords: Finite element methods, discontinuous Galerkin methods, incompressible Navier-Stokes equations
Received by editor(s): June 10, 2003
Received by editor(s) in revised form: March 12, 2004
Published electronically: October 5, 2004
Additional Notes: The first author was supported in part by the National Science Foundation (Grant DMS-0107609) and by the University of Minnesota Supercomputing Institute
This work was carried out in part while the authors were at the Mathematisches Forschungsinstitut Oberwolfach for the meeting on Discontinuous Galerkin Methods in April 21–27, 2002 and while the second and third authors visited the School of Mathematics, University of Minnesota, in September 2002.
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society